Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 353, NWS St. Louis, MO

June 22, 2006Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 22, 2006, 12:04 PM CDT for Marion County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2006, 12:04 PM CDT (17:04 UTC)
Expired
Jun 22, 2006, 12:30 PM CDT
In force
26 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Marion County, IL

The radar

The Evansville,IN radar (KVWX), 107 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 11:37 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1783 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 221704
SVRLSX
ILC121-221730-
/O.NEW.KLSX.SV.W.0353.060622T1704Z-060622T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1204 PM CDT THU JUN 22 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MARION COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 1230 PM CDT

* AT 1201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHEAST OF SALEM...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HELM...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3856 8903 3847 8897 3847 8871 3874 8871

$$

TRUETT
1 follow-up statement
000 
WWUS53 KLSX 221715
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1215 PM CDT THU JUN 22 2006

ILC121-221730-
/O.CON.KLSX.SV.W.0353.000000T0000Z-060622T1730Z/
MARION IL-
1215 PM CDT THU JUN 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR SOUTHEASTERN MARION COUNTY...

AT 1213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH OVER CARTTER...MOVING
NORTHEAST AT 20 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
IUKA AND HELM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3856 8903 3847 8897 3847 8871 3874 8871

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 7:00 AM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jun 22, 7:00 AM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
700 AM CDT THU JUN 22 2006

.DISCUSSION...
THE QUASI-STATIONARY FRONT WEVE BEEN WATCHING FOR THE PAST COUPLE
OF DAYS IS TRYING TO MOVE AS OUTFLOW FROM CONVECTION OVER THE PLAINS
KICKS THE EFFECTIVE BOUNDARY ALONG.  FRONTAL POSITION IS QUITE
DIFFICULT TO DISCERN THIS MORNING SINCE THE MCS ACTIVITY OVER
KANSAS...NEBRASKA...AND IOWA IS MUDDYING THE WATERS.  HOWEVER...IT
LOOKS LIKE THE FRONT STRETCHES FROM NORTHEAST KANSAS THROUGH EXTREME
NORTHWEST MISSOURI...INTO SOUTHERN IOWA AND CONTINUING EAST THROUGH
NORTHERN ILLINOIS.  WITH LITTLE IN THE WAY OF UPPER LEVEL FORCING
DUE TO ZONAL FLOW ALOFT...SLOW SOUTHEAST PROGRESS IS CONTINUED TO BE
EXPECTED AS CONVECTIVE OUTFLOW SHOVES THE FRONT IN FITS AND STARTS
THROUGH FRIDAY MORNING.  TRYING TO TIME FROPA AT ANY GIVEN LOCATION
IS NEXT TO IMPOSSIBLE DUE TO THE FICKLE NATURE OF WHERE AND WHEN
THESE MCSS WILL FORM.

HAVE BASICALLY THROWN THE GFS IN THE TRASH DUE TO ITS CONTINUED
PROBLEMS WITH CONVECTIVE FEEDBACK.  THE NEW NAM/WRF MODEL SEEMS TO
HAVE AT LEAST A DECENT HANDLE ON WHATS GOING ON OVER THE PLAINS AND
WESTERN MISSOURI AT THIS TIME...SO IVE LEANED HEAVILY ON ITS
SOLUTION.  HAVE INCREASED POPS ACROSS THE AREA TO 60-70 PERCENT FOR
THE NEXT 36 HOURS OR SO AS THE FRONT MAKES ITS SLOW PROGRESS THROUGH
THE CWFA.  IM NOT CONFIDENT ENOUGH TO SAY CATEGORICALLY THAT IT
WILL RAIN AT ANY GIVEN LOCATION DURING THAT TIME-FRAME DUE TO THE
LACK OF STRONG FORCING...BUT IT SURE SEEMS LIKELY THAT A MAJORITY OF
THE AREA WILL SEE AT LEAST SOME RAIN.  SOME AREAS OVER CENTRAL OR
SOUTHEAST MISSOURI MAY RECEIVE LOCALLY HEAVY RAIN ESPECIALLY TONIGHT
AS THE FRONT INTERACTS WITH A WEAK LOW LEVEL JET AND SMALL SHORTWAVE
TROF ALOFT.  BUT AGAIN...SIGNALS ARE VERY WEAK...SO HAVENT
HIGHLIGHTED ANYTHING IN THE FORECAST JUST YET.  MAY MENTION
IT IN THE HWO LATER...

THE FRONT SHOULD FINALLY MOVE SOUTH OF THE AREA FRIDAY NIGHT OR
EARLY SATURDAY MORNING BRINGING AN END TO THE PRECIP CHANCES.  THIS
FINAL PUSH SEEMS TO BE AT LEAST PARTLY IN RESPONSE TO AN AMPLIFYING
UPPER PATTERN AS A STRONG RIDGE BUILDS OVER THE SOUTHWEST CONUS AND
A LOW DEEPENS OVER THE HUDSON BAY REGION.  THIS SHOULD PUT THE
MIDWEST BACK INTO NORTHWEST FLOW ALOFT AND ALLOW A CANADIAN AIRMASS
TO BUILD INTO THE GREAT LAKES REGION BRINGING OUR AREA RELATIVELY
COOLER AND DRIER WEATHER FOR SATURDAY AND SUNDAY.

CARNEY

&&

.AVIATION...
FOR THE 12Z TAFS...MCS CENTERED OVR SE IA IS MOVING TO THE EAST
WITH CONVECTION AS FAR SOUTH AS CNTRL MO ON ITS SW FLANK. THE
CELLS ON THE SW FLANK ARE MOVING TO THE NE. THIS MOTION ALG WITH
THE MOVEMENT OF THE MCS SHOULD BRING SHRA/TSRA INTO UIN THIS MRNG.
THE INITIAL QUESTION IS HOW FAR SOUTH ANY NEW DEVELOPMENT WILL
OCCUR ON THE SW FLANK OF THE MCS. THERE IS A RATHER PRONOUNCED
OUTFLOW BNDRY AND THE RUC SHOWS DECENT H85 MOISTURE CONVERGENCE
THRU CNTRL MO...SO HAVE OPTED TO INCLUDE A TEMPO GROUP THIS MRNG
IN THE COU TAF IN LIGHT OF THE POTENTIAL. THIS OUTFLOW IF IT LASTS
COULD MORE OR LESS BECOME THE EFFECTIVE FORCING MECHANISM FOR PCPN
TDA. OTHERWISE ANTICIPATING A THREAT OF SHRA/TSRA TO COME WITH THE
FRONTAL BNDRY. THE FRONT IS DIFFICULT TO DISCERN ATTM BUT STILL
APPEARED TO BE DRAPPED ACRS IA INTO NRN KS. THE MODELS ARE HAVING
A DIFFICULT TIME RESOLVING THE FRONT...BUT THE GREATEST CONSENSUS
WOULD BRING THE FRONT TO AROUND I-70 BY 00Z AND THEN SLOWLY SINK
IT SOUTH INTO THE OZARKS TONIGHT. I HAVE PROB OR TEMPO GROUP TO
ACCT FOR THE POSSIBILITY OF ANOTHER ORGANIZED THUNDERSTORM COMPLEX
WITH THE FRONT LATER THIS AFTERNOON INTO THE EVENING AND THEN
REMOVED THE PCPN CHANCES FEELING THE BEST CHANCES WILL SHIFT SOUTH
OF THE TAF SITES.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 22, 11:56 AM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1156 AM CDT THU JUN 22 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
1156 AM CDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS MISSOURI AND ILLINOIS THIS
AFTERNOON AND TONIGHT. A FEW OF THESE STORMS WILL LIKELY BE
SEVERE...PARTICULARLY SOUTH OF INTERSTATE 70 IN ILLINOIS. THE
STRONGEST STORMS WILL PRODUCE HAIL UP TO THE SIZE OF GOLFBALLS...
WIND GUSTS IN EXCESS OF 70 MPH...FREQUENT LIGHTNING AND HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CONTINUED RISK OF THUNDERSTORMS ON FRIDAY AS THE COLD
FRONT MOVES THROUGH SOUTHERN ILLINOIS AND SOUTHERN MISSOURI.
SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE...PRIMARILY ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR
IN MISSOURI...AND THE INTERSTATE 70 CORRIDOR IN ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS AND AMATEUR RADIO OPERATORS SHOULD MONITOR THE
WEATHER CLOSELY THIS AFTERNOON AND TONIGHT...AND BE PREPARED FOR
IMMEDIATE ACTIVATION IF NECESSARY.

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 12:30 PM CDTSevere Thunderstorm WarningLSXMarion15 min
Jun 22, 2:54 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene51 min
Jun 22, 3:28 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair47 min
Jun 22, 3:57 PM CDTSevere Thunderstorm WarningLSXFayette33 min
Jun 22, 4:00 PM CDTSevere Thunderstorm WarningLSXJersey45 min
Jun 22, 4:10 PM CDTSevere Thunderstorm WarningLSXRandolph36 min
Jun 22, 4:14 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Madison46 min
Jun 22, 4:31 PM CDTSevere Thunderstorm WarningLSXMadison44 min
Jun 22, 4:33 PM CDTSevere Thunderstorm WarningLSXSaint Clair24 min
Jun 22, 4:49 PM CDTSevere Thunderstorm WarningLSXFayette, Montgomery31 min
Jun 22, 5:14 PM CDTSevere Thunderstorm WarningLSXRandolph46 min
Jun 22, 5:27 PM CDTSevere Thunderstorm WarningLSXMadison32 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.